Alert archive / Puerto Rico / Flash Flood Warnings in 2011

Flash Flood Warning 22, NWS JSJ

May 20, 2011

NWS JSJ issued this flash flood warning at May 20, 2011, 2:45 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2011, 2:45 PM CDT (19:45 UTC)
Expired
May 20, 2011, 5:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 31 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WGCA52 TJSJ 201945
FFWSJU
PRC127-202245-
/O.NEW.TJSJ.FF.W.0022.110520T1945Z-110520T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
345 PM AST FRI MAY 20 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     SAN JUAN

* UNTIL 645 PM AST

* AT 336 PM AST...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR 
CONTINUED TO INDICATE INTERMITTENT BANDS OF SHOWERS...SOME WITH VERY 
HEAVY RAIN CONTINUING TO MOVE ACROSS THE OVER THE WARNED AREA.

FOR THE RIO PIEDRAS NEAR HATO REY- RPOP4
     FLOOD STAGE - 15 FEET.
     AT 336 PM AST THE USGS SENSOR INDICATED THE RIVER HAD RISEN    
TO...13.68 FEET. MINOR TO MODERATE FLOODING IS FORECAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1845 6610 1845 6603 1832 6603 1832 6607

$$

AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
660 
WGCA72 TJSJ 202239
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
639 PM AST FRI MAY 20 2011

PRC127-202247-
/O.EXP.TJSJ.FF.W.0022.000000T0000Z-110520T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN PR-
639 PM AST FRI MAY 20 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM AST FOR SAN JUAN
MUNICIPALITY...

FOR THE RIO PIEDRAS NEAR HATO REY- RPOP4
     FLOOD STAGE - 15 FEET.
     AT 634 PM AST THE USGS SENSOR INDICATED THE RIVER HAD RECEDED   
     TO 10.32 FEET.
     

DOPPLER RADAR INDICATED THAT THE MODERATE TO HEAVY RAIN WHICH 
AFFECTED THESE AREAS OF PUERTO RICO HAD DECREASED IN INTENSITY. THE 
POTENTIAL FOR HEAVY RAIN TO MOVE INTO THE REGION OVER THE NEXT FEW 
HOURS REMAIN HIGH...SO CONTINUE TO MONITOR THE NWS. 

A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT FOR THESE AREAS UNTIL 
4 AM AST SATURDAY...AND LOCAL RESIDENTS SHOULD CLOSELY MONITOR 
RIVER LEVELS AND BE PREPARED TO SEEK HIGHER GROUND IF A FLASH FLOOD 
WARNING IS ISSUED. 

LAT...LON 1845 6610 1845 6603 1832 6603 1832 6607

$$

AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:14 PM CDT, 31 minutes earlier.

Area forecast discussion, May 20, 2:14 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
314 PM AST FRI MAY 20 2011

.SYNOPSIS...A MID TO UPPER LEVEL TROUGH WILL CONTINUE TO LINGER
JUST WEST OF THE LOCAL AREA FOR THE NEXT FEW DAYS AS A SUBEQUATORIAL
RIDGE BUILDS ACROSS THE EASTERN CARIBBEAN. A SURFACE TROUGH ACROSS
THE LOCAL AREA WILL CONTINUE TO SUPPORT DEEP TROPICAL MOISTURE
ACROSS THE REGION THROUGH SATURDAY.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS AFFECTED THE ENTIRE ISLAND
OF PUERTO RICO. THE AREA MOST AFFECTED WAST THE EASTERN HALF OF
PUERTO RICO WHERE SEVERAL ADVISORIES WERE ISSUED. SATELLITE IMAGES
ARE SHOWING MORE SHOWERS OVER THE CARIBBEAN WATERS AND THEY ARE
EXPECTED TO MOVE NORTHWARD OVER THE SOUTHERN AND EASTERN PORTIONS
OF PUERTO RICO AND THE ADJACENT ISLANDS. SATURATED SOILS WILL
MAINTAIN A HIGH POTENTIAL FOR MORE FLOODING TO OCCUR.

A MID UPPER LEVEL TROUGH ACROSS THE REGION WILL CONTINUE TO LINGER
JUST WEST OF THE LOCAL AREA FOR THE NEXT FEW DAYS...RESULTING IN A
WEST SOUTHWEST MID TO UPPER LEVEL WIND FLOW ACROSS THE REGION. IN
ADDITION...A SURFACE TROUGH ACROSS THE LOCAL AREA WILL CONTINUE TO
SUPPORT DEEP TROPICAL MOISTURE ACROSS THE REGION THROUGH SATURDAY.

MOST PREVALENT ACTIVITY COMING IN WITH EAST TO SELY LOW LEVEL FLOW
RESULTING IN ENOUGH DIFFERENTIAL ADVECTION FOR ADDITIONAL INSTABILITY.
PUSH OF EASTERLY WAVE NOW LOCATED OVER THE EASTERN CARIBBEAN WILL
CONTINUE THE INFLUX OF MOISTURE FROM EAST THROUGH SATURDAY. AS A
RESULT...AN UNSETTLED WEATHER PATTERN IS EXPECT TO PREVAIL THROUGH
SATURDAY...ESPECIALLY THE EASTERN THIRD OF PUERTO RICO AS WELL AS
THE VI. THE POTENTIAL REMAIN HIGH FOR FLASH AND RIVER FLOODING AS
WELL AS MUDSLIDES IN AREAS OF STEEP TERRAIN. THEREFORE A FLASH
FLOOD WATCH IS IN EFFECT UNTIL THIS EVENING.

&&

.AVIATION...PREDOMINANT MVFR CONDITIONS WILL PREVAIL THROUGH THE
EVENING AS RAIN AND POSSIBLE THUNDERSTORMS ACROSS ALL TAF SITES
XCPT LEEWARD ISLANDS TERMINALS. CONDITIONS IMPROVE SOMEWHAT AFTER
03Z SAT. SIG IMPROVEMENT TO THE WX NOT XPCD UNTIL SUN.

&&

.MARINE...WIND WAS FROM THE SOUTHEAST AT AROUND 10 KNOTS WITH
STRONGER GUSTS NEAR THE THUNDERSTORMS. AS STRONG THUNDERSTORMS
WILL CONTINUE TO MOVE ACROSS THE LOCAL WATERS. MARINERS CAN EXPECT
GUSTY WINDS...LOCALLY HIGHER WAVES...LIGHTNING STRIKES AND HEAVY
DOWNPOURS. THESE STORMS ALSO COULD PRODUCE WATERSPOUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  83  74  86  76 /  80  40  60  20
STT  83  76  84  77 /  70  50  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 11 PM AST THIS EVENING FOR CENTRAL
     INTERIOR-CULEBRA-EASTERN INTERIOR-NORTH CENTRAL-NORTHEAST-
     SAN JUAN AND VICINITY-SOUTHEAST-VIEQUES.

VI...FLASH FLOOD WATCH UNTIL 11 PM AST THIS EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

06/10
Hazardous weather outlook, May 20, 5:42 AM CDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
642 AM AST FRI MAY 20 2011

AMZ710>745-PRZ001>013-211000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
642 AM AST FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN HALF OF PUERTO
RICO...VIEQUES AND CULEBRA. PLEASE REFER TO FLOOD MESSAGE/FFASJU/
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HEAVY RAINFALL GREATER THAN THREE INCHES OR
FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-211000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
642 AM AST FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL THE U.S. VIRGIN ISLANDS
THROUGH THIS EVENING. PLEASE REFER TO FLOOD MESSAGE/FFASJU/ FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HEAVY RAINFALL GREATER THAN THREE INCHES OR
FLOODING WOULD BE GREATLY APPRECIATED.

ROSA

In the hours before

Special weather statement, May 20, 9:10 AM CDT, 5 hours 35 minutes before
PRC009-015-019-025-029-035-041-045-057-063-069-077-085-095-103-109-
123-129-151-201600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1010 AM AST FRI MAY 20 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL NOON AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO

     CAGUAS...CIDRA...CAYEY...COMERIO...AIBONITO...BARRANQUITAS...
     JUNCOS...GURABO...SAN LORENZO...LAS PIEDRAS...ARROYO...
     PATILLAS...MAUNABO...NAGUABO...CANOVANAS...GUAYAMA...HUMACAO...
     SALINAS AND YABUCOA

AT 1005 AM AST...DOPPLER WEATHER RADAR INDICATED SHOWERS AND
ISOLATED STRONG THUNDERSTORMS AFFECTING PARTS OF SOUTHEAST AND
EASTERN INTERIOR PUERTO RICO...ESPECIALLY OVER SAN LORENZO...JUNCOS
AND LAS PIEDRAS...MOVING WEST NORTHWEST AT 10 TO 15 MPH. RESIDENTS
AND VISITORS SHOULD EXPECT TORRENTIAL RAINFALL...STRONG WIND GUSTS
TO AT LEAST 40 MPH...FREQUENT LIGHTNING AND FLOODING. ADDITIONAL
SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED ACROSS THESE SAME
AREAS THROUGH NOON AST.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 20, 9:27 AM CDT, 5 hours 18 minutes before
PRC009-015-019-025-029-035-041-045-057-063-069-077-085-095-103-109-
123-129-151-201600-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1010 AM AST VIERNES 20 DE MAYO DE 2011

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 12:00 PM AST PARA LAS PERSONAS EN LOS SIGUIENTE MUNICIPIOS DE
PUERTO RICO

CAGUAS...CIDRA...CAYEY...COMERIO...AIBONITO...BARRANQUITAS...
JUNCOS...GURABO...SAN LORENZO...LAS PIEDRAS...ARROYO...
PATILLAS...MAUNABO...NAGUABO...CANOVANAS...GUAYAMA...HUMACAO...
SALINAS Y YABUCOA

A LAS 10:05 AM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO AGUACEROS Y FUERTES TRONADAS AISLADAS AFECTANDO
PARTES DEL SURESTE Y ESTE INTERIOR DE PUERTO RICO...ESPECIALMENTE
SOBRE SAN LORENZO...JUNCOS Y LAS PIEDRAS...MOVIENDOSE HACIA EL OESTE
NOROESTE DE 10 A 15 MPH. LOS RESIDENTES Y VISITANTES DEBEN ESPERAR
LLUVIAS TORRENCIALES...VIENTOS FUERTES RAFAGAS DE HASTA 40
MPH...RAYOS FRECUENTES Y INUNDACIONES. EN ADICION SE ESPERAN
AGUACEROS Y FUERTES TRONADAS A TRAVES DE ESTAS AREAS HASTA EL
MEDIODIA DE HOY.

SE REPORTAN RELAMPAGOS INTENSOS CON ESTA TORMENTA. SI SE ENCUENTRA
EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO ARBOLES.
MUEVASE AL INTERIOR DE UN EDIFICIO SI ES POSIBLE. CUANDO SE
ENCUENTRE EN EL INTERIOR MANTENGASE ALEJADO DE LAS VENTANAS Y
PUERTAS Y EVITE UTILIZAR ENSERES ELECTRICOS A MENOS QUE SEA PARAA
ALGUNA EMERGENCIA.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:17 PM CDTAreal Flood AdvisoryJSJ5 hr
May 20, 2:44 AM CDTFlash Flood WatchJSJ24 hr
May 20, 7:21 AM CDTAreal Flood AdvisoryJSJ3 hr
May 20, 8:38 AM CDTAreal Flood AdvisoryJSJ11 hr
May 20, 8:59 AM CDTAreal Flood AdvisoryJSJ3 hr
May 20, 9:33 AM CDTSpecial Marine WarningJSJ87 min
May 20, 10:13 AM CDTAreal Flood AdvisoryJSJ3 hr
May 20, 10:39 AM CDTFlash Flood WarningJSJ12 hr
May 20, 11:43 AM CDTAreal Flood AdvisoryJSJ5 hr
May 20, 12:19 PM CDTAreal Flood WarningJSJ12 hr
May 20, 12:42 PM CDTFlash Flood WarningJSJ6 hr
May 20, 12:54 PM CDTAreal Flood AdvisoryJSJ3 hr
May 20, 2:09 PM CDTFlash Flood WarningJSJ9 hr
May 20, 2:46 PM CDTAreal Flood AdvisoryJSJ10 hr
May 20, 4:01 PM CDTFlash Flood WarningJSJ4 hr
May 20, 4:36 PM CDTSpecial Marine WarningJSJ54 min
May 20, 5:28 PM CDTAreal Flood AdvisoryJSJ3 hr
May 20, 5:34 PM CDTSpecial Marine WarningJSJ116 min
May 20, 5:55 PM CDTAreal Flood AdvisoryJSJ3 hr
May 20, 6:08 PM CDTFlash Flood WarningJSJ4 hr
May 20, 6:52 PM CDTAreal Flood AdvisoryJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.